Wyoming, 2019

Damaging Winds in Wyoming, October 4, 2019

October 4, 2019 · NWS RIW · 2 events in 2 counties and zones

A cold front swept across Wyoming and brought some rain and snow showers. Some of these showers mixed down strong mid level winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front swept across Wyoming and brought some rain and snow showers. Some of these showers mixed down strong mid level winds. High wind gusts occurred in portions of southwestern Wyoming, including 62 mph at Big Piney and 59 mph at Kemmerer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 4, 3:16 PM MST, 59 minutes earlier.

Area forecast discussion, Oct 4, 3:16 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
416 PM MDT Fri Oct 4 2019

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM MDT Fri Oct 4 2019

The strong Pacific cold front is currently making swift eastward
progress across the CWA. Snow is already falling in the western
mountains as witnessed on the area web cams. These high elevation
snow and low elevation rain showers will progress east across the
state through the evening hours, with the most numerous activity
expected across the northern half of Wyoming. The rain will turn
to snow in the western valleys this evening and also perhaps
briefly across the far north. We decided not to issue a winter
weather advisory for the mtns. It appears that the largest impact
will be over the mountain passes where heavy snowfall will occur
for a couple of hours at a time. It appears that some of the most
snow that will occur over these areas will be over Powder River
and Granite passes this evening where around 5 inches will occur.
QG forcing will add to the lift. Since this appears to be a short
fused event, we decided to punt the idea of a possible snow squall
warning to the evening shift if needed. The lifted indices are
low enough to support isold thunderstorms development. RKS
already had a thunderstorm with 52 mph winds. 700mb winds are
progged to be 40 knots with this front, and these winds were
translated to the sfc with that tsra at RKS. We also have a red
flag warning in effect for Sweetwater County (fire zone 279),
mainly for the eastern portion of the zone, because of these
surfacing winds and low RH. 12mb 3 hourly sfc pressure rises are
progged with this front, so BYG should see 50 mph post frontal
wind gusts with this front this evening. Most of the precip will
have exited the area after midnight tonight, with some lingering
light precip over the north and east.

Saturday will be mostly dry except for a weak system riding down
the back side of the main trough that will produce some snow
showers in the northwest mountains Saturday afternoon. Temperatures
will be around 10 degrees cooler Saturday.

.LONG TERM...(Saturday night through
Friday)

A weak short wave will move through northwest Wyoming by Saturday
evening and slowly weaken and dissipate by early Friday morning,
east of the Continental Divide. The ECMWF and GFS models then
build a large ridge of high pressure across the region on Sunday.
The ridge of high pressure should remain across the region on
Monday and into Tuesday, with a southwest low to mid level flow
expected to increase across the region during this time period.
Will continue with temps rising to at least five degrees above
normal across much of the forecast area by Tuesday.

By Tuesday, the weakening high pressure ridge axis will begin to
break down and allow for a strong upper longwave trough to dig
deep into the Pacific Northwest. Expect winds out of the southwest
to pick up on Tuesday ahead of the strong surface cold front that
the models prog will be moving into northwest Wyoming by 06Z
Wednesday. The 12Z model runs from the ECMWF and GFS models look
to be closer in timing now involving the cold front moving into
the northwest portion of the forecast area and generally accepted
at this time.

Will continue with the solution of bringing precip into northwest
Wyoming by late Tuesday night, with precip chances increasing
southeast and then spreading east of the Divide through the day on
Wednesday. This system will likely drop temperatures Wednesday
into Thursday morning quite a bit with the H7 temps showing -6 to
-12C over the area Wednesday night. Model guidance further indicates
 that temps could be 25 to 30 degrees colder by Thursday compared
 to the above normal temps on Tuesday. Scattered snow with
 localized heavier amounts will be expected with even a slight
 chance of snow reaching the basin floors Thursday morning. The
 progressive pattern moves this one into the Plains Thursday
 bringing high pressure back into the area late Thursday and
 Friday.

The strong storm system finally is expected to shift east of the
state on Thursday with improving dry conditions expected by
Thursday afternoon across the entire area. Temps should be much
below normal for Thursday to Friday at the end of the extended
forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)

Conditions will be VFR through 19Z/Friday ahead of a cold front
approaching from the west. This front will blast east across most
of the forecast area between 19Z/today through 00Z/Saturday. KJAC
will see rain showers this afternoon switching to snow early
this evening. IFR/MVFR anticipated during this time frame along
with widespread mountain obscurations which will prevail through
at least 06Z/Saturday. Expect KCOD to also see a period of MVFR in
light rain this evening as weak upslope forms in the wake of the
front. Expectation is for KWRL to see light rain tonight with MVFR
cigs at times. The precipitation will end from west- to- east
between 06Z-12Z/Saturday. Southern and central terminals can
expect continued west to southwest wind through this afternoon.
Surface speeds of 20-30kts will be common at central and southern
terminals with gusts around 40kts at KCPR and KRKS this
afternoon. Post-frontal west to northwest wind is likely to
persist until almost 06Z/Saturday before subsiding by
12Z/Saturday. Southwest to northwest winds will increase again
after 12Z Saturday ahead of reinforcing cool frontal system.

&&

.FIRE WEATHER...
Issued AT 341 PM MDT Fri Oct 4 2019

The combination of breezy to windy conditions and humidity
falling into the teens will continue to keep fire weather
conditions into the critical category for portions of Sweetwater
county, especially in the eastern portions of the county through
1800. A cold front will continue to sweep across the state during
the remainder of this afternoon and evening with scattered
showers and isolated thunderstorms possible, and most numerous in
northern Wyoming. However, it appears that the best chance of any
thunderstorms will occur across the central and southern zones. Breezy
to windy conditions will be found across much of the area,
especially along the front. Relative humidity will range from 15
to 20 percent in some areas east of the Divide, but will rise
through the rest of the afternoon and evening. As the front sweeps
east across the area, the rain will turn to snow in the mountains
and in the west through tonight, along with several inches of
accumulation in a relatively short period of time as the front
blasts through the area. Saturday will be mostly dry and cooler,
except for a few showers in Northwest Wyoming Saturday afternoon
from a weaker weather system. Mixing and smoke dispersion values
will range from fair in the north and northwest to good to
excellent elsewhere.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MDT this evening for WYZ279.

&&

SHORT TERM...Lipson
LONG TERM...Troutman
AVIATION...Lipson
FIRE WEATHER...Lipson
Hazardous weather outlook, Oct 4, 3:25 PM MST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
425 PM MDT Fri Oct 4 2019

WYZ001>020-022>030-051300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
425 PM MDT Fri Oct 4 2019

...Red Flag Warning for Much of Sweetwater County through 6 PM...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Rest of This Afternoon and Tonight

Rain and snow showers will continue to increase and become more
widespread across northwest and northern Wyoming. Accumulating
snowfall is expected in the mountains with the heaviest amounts in
the Bighorn Range. Pass-level snowfall of 2 to 4 inches is
expected.

Gusty west to northwest wind of 20 to 30 mph will be common in the
wake of a passing cold front. Wind speeds will gradually diminish
later Friday evening and early Saturday morning. The winds
combined with low relative humidity will create critical fire
weather conditions until 6 PM in Sweetwater County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Tuesday Night and Wednesday...A very cold system will move in
from the northwest. Expect snow in the higher elevations and rain
in the valleys.

Wednesday Night and Thursday Morning...The cold air behind the
cold front will drop snow levels to around 5000 ft. Expect snow
in many of the basins east of the Continental Divide overnight.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Oct 4, 2:39 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
339 PM MDT Fri Oct 4 2019

WYZ019-030-042215-
East Sweetwater County-Green Mountains and Rattlesnake Range-
339 PM MDT Fri Oct 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND EASTERN
SWEETWATER COUNTIES UNTIL 415 PM MDT...

At 337 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Oregon Buttes to 17 miles
southwest of Bitter Creek Rest Area. Movement was northeast at 40
mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Bitter Creek Rest Area around 405 PM MDT.

Other locations impacted by these storms include Bitter Creek,
Tipton, Red Desert and Point Of Rocks.

This includes Interstate 80 between mile markers 118 and 168.

LAT...LON 4257 10793 4164 10807 4128 10908 4223 10891
TIME...MOT...LOC 2137Z 226DEG 34KT 4219 10859 4146 10879

TL
Special weather statement, Oct 4, 3:14 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
414 PM MDT Fri Oct 4 2019

WYZ023-024-027-042300-
Star Valley-South Lincoln County-Salt River and Wyoming Ranges-
414 PM MDT Fri Oct 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
500 PM MDT...

At 413 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Georgetown, Idaho, to Bear Lake, Idaho,
to around Hyrum, Utah. This line was moving east at 40 mph.

Pea size hail, brief heavy rain, and wind gusts up to 50 mph will be
possible with these storms.

Strong thunderstorms will be near...
  Cokeville around 435 PM MDT.
  Salt River Pass around 440 PM MDT.
  Mount Wagner around 450 PM MDT.
  Wyoming Peak and Mount Coffin around 500 PM MDT.

Other locations impacted by these storms include US Highway 30 and
State Highway 89 in southwest Lincoln County.

LAT...LON 4254 11105 4267 11061 4222 11059 4158 11091
      4158 11104
TIME...MOT...LOC 2212Z 254DEG 34KT 4242 11123 4204 11125 4155 11160

CNJ
Special weather statement, Oct 4, 3:30 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
430 PM MDT Fri Oct 4 2019

WYZ004-042300-
North Big Horn Basin-
430 PM MDT Fri Oct 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN COUNTY
UNTIL 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Otto, which is 18 miles west of Basin, moving
northeast at 30 mph.

Pea size hail and wind gusts of 35 to 45 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Otto around 450 PM MDT.

Other locations impacted by this storm include Burlington and
Emblem.

LAT...LON 4419 10835 4428 10856 4453 10840 4445 10808
TIME...MOT...LOC 2228Z 212DEG 24KT 4430 10840

CNJ
Special weather statement, Oct 4, 3:56 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
456 PM MDT Fri Oct 4 2019

WYZ001-050600-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
456 PM MDT Fri Oct 4 2019

...Snow likely through this evening...

* WHAT...Snow showers; 2 to 4inches in the lower elevations with
  higher amounts in the mountains.

* WHERE...Yellowstone Park.

* WHEN...Through this evening.

* ADDITIONAL DETAILS...Campers, hikers and other back country
  enthusiasts in the mountains should be prepared for cold
  temperatures and snow.

WYZ012-050600-
Teton and Gros Ventre Mountains-
456 PM MDT Fri Oct 4 2019

...Snow likely later this morning into this afternoon...

* WHAT...Snow. Generally 2 to 4 inches at pass level with up to 6
  to 8 at the higher elevations.

* WHERE...Teton and Gros Ventre Mountains.

* WHEN...Later this morning into this evening.

* ADDITIONAL DETAILS...Campers, hikers, hunters and other back
  country enthusiasts in the mountains should be prepared for cold
  temperatures and snow. Teton and Togwotee Passes will be slick
  and snow covered.

WYZ002-050600-
Absaroka Mountains-
456 PM MDT Fri Oct 4 2019

...Snow likely through this evening...

* WHAT...Periods of snow. Around 2 to 5 inches expected, mainly in
  the western portion of the range and significantly less east.

* WHERE...Absaroka Mountains.

* WHEN...This afternoon into this evening.

* ADDITIONAL DETAILS...Campers, hikers and other back country
  enthusiasts in the mountains should be prepared for cold
  temperatures and snow.

WYZ008-009-050600-
Bighorn Mountains West-Bighorn Mountains Southeast-
456 PM MDT Fri Oct 4 2019

...Snow likely tonight...

* WHAT...Snow. Generally 3 to 7 inches along with around 5 inches
  at pass level.

* WHERE...Bighorn Mountains.

* WHEN...Tonight, with most of the snow falling before midnight.

* ADDITIONAL DETAILS...Campers, hikers and other back country
  enthusiasts in the mountains should be prepared for cold
  temperatures and snow. Granite and Powder River passes will
  likely become slick tonight.

WYZ019-028>030-050600-
Green Mountains and Rattlesnake Range-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Rock Springs, Green River,
and Wamsutter
456 PM MDT Fri Oct 4 2019

...Strong wind expected this through this evening...

* WHAT...West winds increasing to 25 to 35 mph with gusts to
  around 50 mph.

* WHERE...Much of Sweetwater County as well as the Green and
  Rattlesnake Mountains.

* WHEN...Through this evening.

* ADDITIONAL DETAILS...High-profile and lightweight vehicles
  should watch for strong cross winds this afternoon and evening.

WYZ015-050600-
Wind River Mountains East-
456 PM MDT Fri Oct 4 2019

...Strong winds likely for the rest of this afternoon...

* WHAT...West wind increasing to 25 to 35 mph with gusts to around
  50 mph.

* WHERE...East slopes of the Wind River Mountains.

* WHEN...This afternoon into this evening.

* ADDITIONAL DETAILS...High-profile and lightweight vehicles
  should watch for strong cross winds this afternoon and evening.

WYZ020-022-050600-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
456 PM MDT Fri Oct 4 2019

...Strong Wind likely through this evening...

* WHAT...Southwest wind increasing to 25 to 35 mph with gusts to
  50 mph. At 4:42 pm, the Natrona County Airport reported a wind
  gust of 48 mph.

* WHERE...The lower elevations of Natrona County.

* WHEN...Rest of this afternoon into this evening.

* ADDITIONAL DETAILS...High-profile and lightweight vehicles
  should watch for strong cross winds this afternoon and evening.

WYZ004-050600-
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell,
and Shell
456 PM MDT Fri Oct 4 2019

WYZ004-050600-
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell,
and Shell
456 PM MDT Fri Oct 4 2019

...Strong Winds possible into this evening...

* WHAT...Northwest winds 20 to 30 mph with gusts to 40 mph.

* WHERE...Northern Big Horn Basin.

* WHEN...Rest of this afternoon and tonight.

* ADDITIONAL DETAILS...High-profile and lightweight vehicles
  should watch for strong cross winds this afternoon and evening.

WYZ010-050600-
Northeast Johnson County-
Including the city of Buffalo
456 PM MDT Fri Oct 4 2019

...Strong Winds possible late today into this evening...

* WHAT...Northwest winds 20 to 35 mph with gusts to 50 mph.

* WHERE...Northern Johnson County.

* WHEN...Late this afternoon and evening.

* ADDITIONAL DETAILS...High-profile and lightweight vehicles
  should watch for strong cross winds this afternoon and evening.

WYZ017-018-050600-
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
456 PM MDT Fri Oct 4 2019

...Strong Winds Likely for the rest of this afternoon and
evening...

* WHAT...Southwest winds becoming northwest 20 to 30 mph with
  gusts 45 mph. At 3:44 PM, the Riverton Regional Airport reported
  a wind gust of 42 mph.

* WHERE...Wind River Basin and Lander Foothills.

* WHEN...Rest of this afternoon and evening.

* ADDITIONAL DETAILS...High-profile and lightweight vehicles
  should watch for strong cross winds this afternoon and evening.

TEAM RIVERTON

The radar

The Salt Lake City radar (KMTX), 169 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
October 4, 4:15 PM MST
Where
Lincoln County, Kemmerer Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.830, -110.570

A 59 mph wind gust was reported at the Kemmerer airport.

Thunderstorm Wind, Sublette

When
October 4, 4:42 PM MST
Where
Sublette County, (Bpi)big Piney Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.580, -110.120

A 62 mph wind gust was reported at the Big Piney airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855173, 855172.